Missouri, 2016

Flash Flood and Hail in Missouri, April 10 to 11, 2016

April 10 to 11, 2016 · NWS SGF · 9 events in 5 counties and zones

A cold front slowly sagged south across the area during Sunday and Sunday night April 10, 2016. Thunderstorms developed along the cold front across portions of central Missouri early in the evening and expanded along the front to the southwest into southeastern Kansas and southwest Missouri during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front slowly sagged south across the area during Sunday and Sunday night April 10, 2016. Thunderstorms developed along the cold front across portions of central Missouri early in the evening and expanded along the front to the southwest into southeastern Kansas and southwest Missouri during the evening. As upper level energy tracked across the Southern Plains showers and thunderstorms developed and spread across the area during the overnight hours, though the intensity was weaker overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 10, 2:32 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 10, 2:32 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
332 PM CDT SUN APR 10 2016

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Apr 10 2016

Seeing quite a variation in temperatures in and near the forecast
area this afternoon. Over southeast Kansas temperatures have risen
into the lower/mid 80s ahead of the approaching dry line east of
Wichita and the associated cold front extending east northeast
from the dryline toward the south side of KC. Persistent cloud
cover has held temperatures in the 60s to lower 70s over much the
MO Ozarks. Dewpoint temperatures have crept up into the mid 50s to
lower 60s over southwest MO/southeast KS.

Expect storms to develop over southeast Kansas late this
afternoon along the dryline or thermal boundary from clouds along
the KS/MO border. LAPS data still indicates some convective
inhibition but with temperatures getting so warm, don't think it
will be too long before capping inversion breaks. NAM BUFR
hodograph remains curved through the evening and with low level
jet coming into play, see some potential for rotating storms so
included limited tornado threat to HWO for this evening, mainly
west of 65. Overall instability will decrease as storms move
eastward. However with the front lining up parallel to upper flow
we could see some training effects and localized flooding late
tonight and early Monday.

.LONG TERM...(Monday Night through Sunday)
Issued at 247 PM CDT Sun Apr 10 2016

Another Canadian High building southward into the forecast area
will drop temperatures into the mid 30s Monday night. Model trends
have been a little warmer this run so do not plan on putting any
freeze headlines out with this package.

Another upper trough moves to the south of the Ozarks on
Wednesday. Latest model guidance keeps precipitation south of our
area but will need to monitor this feature for potential precip
addition to our southern counties.

Otherwise we will see mainly dry conditions and a warming trend
through mid/late week with upper level ridging over the central
US in response to digging upper trough over the western CONUS.
This system is expected to affect the region either late Saturday
or Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun Apr 10 2016

MVFR ceilings will persist through early afternoon across all the
TAF sites as a strong low level jet continues to bring moisture
into the area. Ceilings should improve and scatter into VFR late
this afternoon. This will be brief however as showers and
thunderstorms will develop to the northwest of JLN and SGF and
push into the area late this evening into the overnight hours.
Confidence is somewhat low on the timing of thunder but it does
look like near 00z in JLN and closer to 03z at SGF. BBG may be
closer to 05z for thunder. Severe thunderstorms are possible with
this activity at the TAF sites. Ceilings and vis will both drop
in thunderstorms. IFR conditions are expected tomorrow morning at
all three sites.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Burchfield
Hazardous weather outlook, Apr 10, 2:36 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT SUN APR 10 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
336 PM CDT SUN APR 10 2016

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

WINDS WILL CONTINUE TO GUST TO OVER 30 MPH FROM THE SOUTHWEST
THROUGH THE AFTERNOON.

AN APPROACHING DRY LINE AND COLD FRONT WILL INTERACT WITH AN
INCREASINGLY UNSTABLE AIRMASS AND DEVELOPING LOW LEVEL JET TO
PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHEAST KANSAS
AND WESTERN MISSOURI FROM LATE THIS AFTERNOON INTO THE EVENING
HOURS. THESE STORMS WILL SPREAD EASTWARD INTO THE REST OF
SOUTHWEST AND CENTRAL MISSOURI THROUGH THE LATE EVENING AND
OVERNIGHT HOURS.

THERE WILL BE AN ELEVATED CHANCE FOR LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS THROUGH THE EVENING. THERE WILL ALSO BE A
LIMITED CHANCE FOR TORNADOES...MAINLY ALONG AND WEST OF A LINE
FROM CASSVILLE TO VERSAILLES...FROM 5 PM TO MIDNIGHT.

AS THUNDERSTORM CONTINUE TO DEVELOP DURING THE OVERNIGHT
HOURS...LOCALIZED HEAVY RAIN WILL LEAD TO A LIMITED THREAT FOR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RESIDUAL FLOODING OF LOW LYING AREAS WILL BE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR
 LOCATIONS ALONG AND WEST OF A LINE FROM WARSAW TO ASH GROVE TO
 CASSVILLE. SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT FOR
 LOCATIONS ALONG AND WEST OF A SALEM TO BRANSON LINE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

TERRY

The radar

The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Benton

When
April 10, 5:00 PM CST
Where
Benton County, 2.34 mi SSW of Mora
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.490, -93.240

Hail, Benton

When
April 10, 5:05 PM CST
Where
Benton County, 2.79 mi WNW of Cole Camp
Measured
2 in hail
Property damage
$100,000
Reported by
Public
Coordinates
38.480, -93.250

There were multiple reports of large hail up to 2 inch in diameter. Numerous cars were damaged with dents and broken car windows in the area. There were reports of siding damage to a church and some homes due to the hail. There were multiple pictures of the large hail on social media. This storm report will include the total estimated damage cost for the entire county with this event.

Hail, Benton

When
April 10, 5:05 PM CST
Where
Benton County, 2.34 mi SSW of Mora
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.490, -93.240

Golf ball size hail was reported.

Hail, St. Clair

When
April 10, 6:38 PM CST
Where
St. Clair County, 0.69 mi S of Appleton City
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.190, -94.030

The Appleton City COOP observer reported dime to nickel size hail.

Hail, St. Clair

When
April 10, 6:40 PM CST
Where
St. Clair County, 1.77 mi ESE of Appleton City
Measured
1 in hail
Reported by
Public
Coordinates
38.190, -94.000

The public reported nickel to quarter size hail.

Hail, Morgan

When
April 10, 6:42 PM CST
Where
Morgan County, 4.18 mi N of Stover
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.510, -92.990

Golf ball size hail was reported at Highway 135 and Elhers Road just north of Stover, Missouri. A few cars and windows were damaged. This storm report will include the damage cost estimates for the entire county with this event.

Flash Flood, Benton

When
April 10, 6:45 PM CST to 8:45 PM CST
Where
Benton County, 4.54 mi NNE of Warsaw to 4.83 mi NNE of Warsaw
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.311, -93.349

There was high water over State Highway T due to flash flooding.

Hail, Pulaski

When
April 10, 8:50 PM CST
Where
Pulaski County, 0.88 mi SE of Dixon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.990, -92.090

Lightning, Christian

When
April 11, 3:51 AM CST
Where
Christian County, Highlandville
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
36.930, -93.280

A lightning struck a house in Highlandville which caused a fire. The house and property inside was a total loss. Time was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618799, 618800, 618801, 618802, 618803, 618804, 618798, 618805, 618806.